Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 52, NWS Cheyenne, WY

May 27, 2018Laramie County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at May 27, 2018, 4:17 PM MDT for Laramie County, Wyoming. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2018, 4:17 PM MDT (22:17 UTC)
Expired
May 27, 2018, 5:00 PM MDT
In force
43 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Tornado
Possible
Hail
1.25 in
Wind
60.0 mph

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 31 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 12:05 PM MDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.3 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4365 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

341 
WUUS55 KCYS 272217
SVRCYS
WYC021-272300-
/O.NEW.KCYS.SV.W.0052.180527T2217Z-180527T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
417 PM MDT SUN MAY 27 2018

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Southwestern Laramie County in southeastern Wyoming...

* Until 500 PM MDT

* At 417 PM MDT, a severe thunderstorm was located over Granite
  Springs Campground, or 19 miles southeast of Laramie, moving east
  at 20 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Crystal Lake Reservoir, Granite Springs Reservoir, Federal, Crystal
  Lake Campground and Granite Springs Campground.

This includes Interstate 80 in Wyoming between mile markers 338 and
352.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4109 10527 4128 10528 4132 10505 4109 10498
TIME...MOT...LOC 2217Z 267DEG 16KT 4119 10524 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$

Allen
1 follow-up statement
215 
WWUS55 KCYS 272240
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
440 PM MDT SUN MAY 27 2018

WYC021-272300-
/O.CON.KCYS.SV.W.0052.000000T0000Z-180527T2300Z/
Laramie WY-
440 PM MDT SUN MAY 27 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR WEST CENTRAL LARAMIE COUNTY...

At 440 PM MDT, a severe thunderstorm was located over Federal, or 18
miles west of Cheyenne, moving east at 20 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Crystal Lake Reservoir, Granite Springs Reservoir, Federal, Crystal
Lake Campground and Granite Springs Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4115 10527 4128 10528 4132 10505 4115 10500
TIME...MOT...LOC 2240Z 249DEG 15KT 4124 10512 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$

Allen

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:00 PM MDT, 2 hours 17 minutes earlier.

Area forecast discussion, May 27, 2:00 PM MDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
200 PM MDT Sun May 27 2018

.SHORT TERM...(This evening through Monday)
Issued at 120 PM MDT Sun May 27 2018

...Mesoscale update...

...SEVERE THUNDERSTORM WATCH 123 IN EFFECT UNTIL 8 PM MDT THIS
EVENING...

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...

A few storms have developed west of the Laramie Range in the higher
terrain to the west of Interstate 25. Visible satellite also
showed agitated cumulus south across the front range of
colorado.This is indicative of the unstable environment with
steep lapse rates and between 1500 and 2500 j/kg of MLCAPE. The
latest observations from the KCYS Vertical Wind Profiler show
15-20 kts 0-1 km shear and 40+ kts 0-3 km shear. This is very
favorable for low level updraft rotation with discrete storms. Mid
level mesocyclones have been noted in several storms to the west.
As storms move off the higher terrain and into the low level
moisture, they will pose a threat for large hail, damaging winds,
and an isolated tornado or two. One question that remains is the
quality of the low level moisture. Cheyenne has held steady in the
mid 50s which would keep T/TD spreads relatively low. This would
help keep LCLs lower and potential increase the threat for a
tornado. The other question is storm coverage. If many storms form
and the moisture content is too low, storm interactions and
outflow should shift the focus toward damaging winds and large
hail as storms congeal. Trends will continue to be monitored as
more storms develop and move into a favorable environment for
severe weather.

...Today, Tonight...

Rounds of showers and thunderstorms will develop and move slowly
northeastward. Some storms could be severe and produce large
hail, damaging winds, and isolated tornadoes. There will also be a
threat for flash flooding as storms congeal into a cluster after
sunset. Will continue the Flash Flood watch until midnight
tonight. Overall forecast is on track and not much was changed
from the last issuance. Clouds will limit the temperatures
somewhat tomorrow especially if showers and thunderstorms persist
through the night, as some models suggest. This also lends
importance to the severe threat for Monday. Details with that
environment will be affected by what happens with the convection
today. A few severe storms will be possible with large hail,
strong winds, and an isolated tornado.

.LONG TERM...(Monday night through Sunday)
Issued at 120 PM MDT Sun May 27 2018

An active period of weather is expected through the long term as
an upper low moves slowly across the plains. Showers and
thunderstorms ongoing Monday night will continue overnight into
Tuesday. Models show good QPF signals across the area thanks to
the lift from the upper level low. The rain and clouds should keep
high temperatures cooler on Tuesday with some more showers and
thunderstorms. The severe threat is low for Tuesday but could
possibly increase as models converge on a solution. Wednesday
will start a bit of a warm up trend as as showers and storms
become more isolated through the period. High temperatures will
be back up into the low to mid 80s across southeastern Wyoming and
western Nebraska by Wednesday afternoon. Thursday will be the
warmest day of the week with upper 80s to near 90 returning to the
Panhandle. Isolated showers and storms will be possible along an
approaching cool front Friday and Saturday along with some
stronger west winds along the front. Temps on Sunday will be more
mild as a shortwave ridge builds in. This will keep most of the
rain chances at bay in the longer term.

&&

.AVIATION...(For the 18Z TAFS through Monday morning)

Main forecast challenge will be the timing and coverage of
convection this afternoon and possibly through tonight.
Thunderstorms are expected to develop between 19z to 22z for the
southeast Wyoming terminals, but closer to 23z Sunday to 03z Monday
for western Nebraska. There is indication that showers and
thunderstorms may redevelop late this evening through tonight, so
kept a mention of VCTS through the overnight hours.  In addition,
some low stratus and fog is possible after 09z and into Monday
morning, mainly for KLAR and KCYS.

&&

.FIRE WEATHER...
Issued at 120 PM MDT Sun May 27 2018

Fire weather concerns are low through the period. An upper level
low pressure system will bring active weather to Wyoming and
Nebraska. Rounds of showers and thunderstorms will keep relative
humidities high and bring wetting rain through the week limiting
the overall fire danger.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Flash Flood Watch until midnight MDT tonight for WYZ101>103-
 106>108. Severe Thunderstorm Watch 123 until 8 pm MDT for
WYZ101-119

NE...Flash Flood Watch until midnight MDT tonight for NEZ095-096.
 Severe Thunderstorm Watch 123 until 8 pm MDT.

&&

SHORT TERM...ADL
LONG TERM...ADL
AVIATION...TJT
FIRE WEATHER...ADL
Hazardous weather outlook, May 27, 12:58 PM MDT, 3 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1258 PM MDT Sun May 27 2018

WYZ101-103>119-281900-
Converse County Lower Elevations-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
1258 PM MDT Sun May 27 2018

This hazardous weather outlook is for southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A Severe Thunderstorm Watch is in effect for southeast Wyoming
this afternoon until 800 pm MST. Thunderstorms are currently
developing south of Interstate 80, but will gradually move north
and east through the afternoon. A few storms could be severe,
with large hail and damaging winds the primary hazards. A brief
tornado is also possible.

In addition, some storms will likely produce heavy rainfall. This
may lead to localized flash flooding. A Flash Flood Watch has been
issued for portions of east central Wyoming and the northern
Nebraska Panhandle.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Scattered to numerous thunderstorms are possible again on Monday
afternoon and evening, especially along and east of the Laramie
Range.

Thunderstorms are possible again on Monday afternoon and evening,
especially along and east of the Laramie Range. A few storms could
be severe, with large hail, damaging winds, and perhaps an
isolated tornado.

.Spotter information statement...

Spotters are urged to report severe weather to the National
Weather Service.

NEZ002-003-019>021-054-055-095-096-WYZ102-281900-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Niobrara County-
1258 PM MDT Sun May 27 2018

This hazardous weather outlook is for portions of western
Nebraska and east central Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A Severe Thunderstorm Watch is in effect until 800 pm MST, but
this Watch will likely be extended through late this evening.
Thunderstorms are currently developing south of Interstate 80
across southeast Wyoming, but will gradually move north and east
through the afternoon. A few storms could be severe, with large
hail and damaging winds the primary hazards.

In addition, some storms will likely produce heavy rainfall. This
may lead to localized flash flooding. A Flash Flood Watch has been
issued for portions of east central Wyoming and the northern
Nebraska Panhandle.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Scattered to numerous thunderstorms are possible again on Monday
afternoon and evening, especially along and east of the Laramie
Range.

Thunderstorms are possible again on Monday afternoon and evening,
especially along and east of the Laramie Range. A few storms could
be severe, with large hail, damaging winds, and perhaps an
isolated tornado.

.Spotter information statement...

Spotters are urged to report severe weather to the National
Weather Service.

In the hours before

Local storm report, May 27, 3:40 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
340 PM MDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     TORNADO          1 S FEDERAL             41.26N 105.10W
05/27/2018                   LARAMIE            WY   TRAINED SPOTTER

            HOME WAS STRUCK BY A TORNADO.

&&

RCOX
Special weather statement, May 27, 3:41 PM MDT, 36 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
341 PM MDT SUN MAY 27 2018

WYZ104-109-272230-
Central Carbon County WY-Ferris/Seminoe/Shirley Mountains WY-
341 PM MDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CARBON COUNTY UNTIL
430 PM MDT...

At 341 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Bairoil, or 25 miles northwest of Rawlins, moving
northwest at 10 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central
Carbon County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 800 PM MDT for
south central Wyoming.

LAT...LON 4212 10752 4235 10753 4236 10751 4209 10736
      4197 10750 4208 10751 4209 10753
TIME...MOT...LOC 2141Z 130DEG 9KT 4208 10751

Allen
Local storm report, May 27, 3:57 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
357 PM MDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     TORNADO          1 S FEDERAL             41.26N 105.10W
05/27/2018                   LARAMIE            WY   EMERGENCY MNGR

            3 HOMES DAMAGED ON MOUNTAIN SHADOW ROAD.

&&

RCOX
Local storm report, May 27, 4:01 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
401 PM MDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FUNNEL CLOUD     5 S GLENDO              42.43N 105.03W
05/27/2018                   PLATTE             WY   TRAINED SPOTTER

            STORMS SHOW LOTS OF ROTATION

&&

BCHAPMAN
Local storm report, May 27, 4:05 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
405 PM MDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     TORNADO          10 S GLENDO             42.36N 105.03W
05/27/2018                   PLATTE             WY   TRAINED SPOTTER

            ON THE GROUND AT THIS TIME.

&&

BCHAPMAN
Special weather statement, May 27, 4:08 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
408 PM MDT SUN MAY 27 2018

WYZ116>118-272300-
South Laramie Range WY-Central Laramie County WY-
South Laramie Range Foothills WY-
408 PM MDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALBANY AND
SOUTHWESTERN LARAMIE COUNTIES UNTIL 500 PM MDT...

At 408 PM MDT, Doppler radar was tracking a strong thunderstorm over
Granite Springs Campground, or 19 miles southeast of Laramie, moving
east at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Granite Springs Reservoir, North Crow Campground, Federal, Granite
Springs Campground, Warren AFB, Crystal Lake Reservoir, Warren Af
Base, Crystal Lake Campground, Buford and Ranchettes.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 3 and 6.
 Interstate 80 in Wyoming between mile markers 333 and 359.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 800 PM MDT for
southeastern Wyoming.

LAT...LON 4106 10535 4124 10536 4130 10486 4103 10485
TIME...MOT...LOC 2208Z 267DEG 17KT 4115 10526

Allen

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 6:48 PM MDTSpecial Weather StatementCYS42 min
May 26, 7:37 PM MDTSpecial Weather StatementCYSCarbon38 min
May 26, 9:05 PM MDTSpecial Weather StatementCYSConverse40 min
May 27, 2:58 AM MDTFlash Flood WatchCYSAlbany, Converse, Goshen, Laramie, Niobrara, Platte21 hr
May 27, 12:59 PM MDTSevere Thunderstorm WarningCYSAlbany23 min
May 27, 2:15 PM MDTSevere Thunderstorm WarningCYSAlbany, Laramie31 min
May 27, 2:43 PM MDTTornado Warning Tornado observedCYSAlbany, Laramie32 min
May 27, 2:56 PM MDTSevere Thunderstorm WarningCYSAlbany30 min
May 27, 3:08 PM MDTTornado Warning Tornado observedCYSAlbany, Laramie8 min
May 27, 3:18 PM MDTSpecial Weather StatementCYS42 min
May 27, 3:21 PM MDTTornado Warning Tornado observedCYSLaramie24 min
May 27, 3:28 PM MDTSevere Thunderstorm WarningCYSAlbany, Converse, Platte47 min
May 27, 3:33 PM MDTSpecial Weather StatementCYSAlbany42 min
May 27, 3:41 PM MDTSpecial Weather StatementCYS49 min
May 27, 3:42 PM MDTTornado Warning Tornado observedCYSLaramie48 min
May 27, 3:48 PM MDTAreal Flood AdvisoryCYSAlbany, Laramie3 hr
May 27, 4:05 PM MDTTornado Warning Tornado observedCYSAlbany, Converse, Platte40 min
May 27, 4:08 PM MDTSpecial Weather StatementCYSLaramie52 min
May 27, 4:15 PM MDTTornado WarningCYSGoshen, Laramie, Platte45 min
May 27, 4:29 PM MDTTornado WarningCYSAlbany, Converse, Platte20 min
May 27, 4:32 PM MDTSevere Thunderstorm WarningCYSConverse29 min
May 27, 4:42 PM MDTAreal Flood AdvisoryCYSAlbany, Converse, Platte3 hr
May 27, 4:47 PM MDTFlash Flood WarningCYSAlbany, Laramie3 hr
May 27, 5:00 PM MDTTornado WarningCYSLaramie19 min
May 27, 5:12 PM MDTSpecial Weather StatementCYSConverse48 min
May 27, 5:13 PM MDTSpecial Weather StatementCYSPlatte47 min
May 27, 5:42 PM MDTSpecial Weather StatementCYSPlatte48 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.